Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 18, NWS San Diego, CA

December 16, 2006San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Dec 16, 2006, 8:20 PM PST for San Diego County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 16, 2006, 8:20 PM PST (04:20 UTC)
Expired
Dec 16, 2006, 8:56 PM PST
In force
36 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 26 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2006-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2006-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 170420
SVRSGX
CAC073-170515-
/O.NEW.KSGX.SV.W.0018.061217T0420Z-061217T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
820 PM PST SAT DEC 16 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN MARCOS...ESCONDIDO

* UNTIL 915 PM PST

* AT 817 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ESCONDIDO...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE WILD ANIMAL PARK BY 825 PM PST

LAT...LON 3316 11728 3299 11720 3311 11675 3332 11685

$$

BALFOUR
1 follow-up statement
000 
WWUS56 KSGX 170456
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
852 PM PST SAT DEC 16 2006

CAC073-170502-
/O.CAN.KSGX.SV.W.0018.000000T0000Z-061217T0515Z/
SAN DIEGO CA-
852 PM PST SAT DEC 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN DIEGO COUNTY IS
CANCELLED...

DOPPLER RADAR NO LONGER INDICATES STRONG WINDS OR HAIL WITH THE 
LINE OF THUNDERSTORMS MOVING ACROSS SAN DIEGO COUNTY. HOWEVER HEAVY 
RAIN...OVER A HALF INCH IN ONE HOUR IS STILL POSSIBLE ALONG THIS 
LINE. 

AT 850 PM THE LINE WAS EAST OF THE WILD ANIMAL PARK AND EXTENDED 
SOUTHWEST TO LA MESA...MOVING TOWARDS THE EAST AROUND 30 MPH. 

LAT...LON 3316 11728 3299 11720 3311 11675 3332 11685

$$

BALFOUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 1:20 PM PST, 7 hours earlier.

Area forecast discussion, Dec 16, 1:20 PM PST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PST SAT DEC 16 2006

.SYNOPSIS...A STORM SYSTEM APPROACHING FROM THE NORTHWEST WILL BRING
VERY COOL AND BREEZY WEATHER THIS WEEKEND. RAIN WILL OCCUR AT TIMES
AT LOWER ELEVATIONS WITH SNOW IN THE MOUNTAINS AND EVEN INTO THE
HIGH DESERTS. MOST OF THE RAIN IS EXPECTED TO FALL THIS EVENING...
ALTHOUGH SOME SHOWERS WILL OCCUR ANYTIME THROUGH SUNDAY NIGHT.
BEHIND THIS SYSTEM...STRONG GUSTY WINDS WILL DEVELOP THROUGH AND
BELOW PASSES AND CANYONS MONDAY THROUGH TUESDAY...BUT IT WILL REMAIN
QUITE CHILLY UNTIL MID WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SKIES WERE CLOUDY TODAY AND WE HAD A FEW LIGHT SHOWERS WEST OF THE
MOUNTAINS AS MOIST ONSHORE FLOW INCREASED IN THE LOWER LAYERS OF THE
ATMOSPHERE. ALERT GAGES NOW SHOW RAIN IS ACCUMULATING ON THE COASTAL
SLOPES. THE VISIBLE SATELLITE IMAGERY SHOWED A BROKEN BAND OF LOW
CLOUDS STRETCHING STRETCHING FROM NEAR POINT CONCEPTION...OFFSHORE
TO ABOUT 180 MILES WEST OF SAN DIEGO. THE IR ENHANCEMENT IS
UNIMPRESSIVE...BUT IT IS FAIRLY WELL DEFINED IN THE VISIBLE IMAGERY
AND MOVING RAPIDLY EAST. A FEW WIND GUSTS TO 35 MPH HAVE BEEN
REPORTED FROM THE HIGH DESERTS AND MOUNTAINS. ONSHORE SURFACE
PRESSURE GRADIENTS ARE INCREASING.

THE 12Z MODEL RUNS OF THE WRF/GFS/UK MODELS ALL POINT TO A CUT-OFF
LOW DEVELOPING OVER THE LOWER COLORADO RIVER VALLEY ON MONDAY. UNTIL
THEN...SOME PRECIPITATION WILL FALL AND THE WINDS WILL BLOW...BUT
THE STORM SYSTEM DOES NOT HAVE A GOOD MOISTURE SUPPLY SO STORM TOTAL
PRECIPITATION SHOULD REMAIN SOMEWHAT MODEST. BASED ON THE LATEST
MODEL GUIDANCE...THE FRONT MOVING THROUGH EARLY THIS EVENING IS
THERMALLY CHALLENGED WITH NO GOOD VERTICAL STRUCTURE...AND WILL NOT
HAVE MUCH SUPPORT ALOFT. IT WILL BE QUITE COLD THOUGH...SO SNOW
LEVELS WILL FALL BELOW 4000 FEET TONIGHT...AND IT WILL NOT BE OUT OF
THE QUESTION TO SEE SEVERAL INCHES OF SNOW ABOVE 5K FT IN SOME
AREAS... WITH A DUSTING POSSIBLE IN THE HIGH DESERTS BY TUE MORNING.
THE COLD AIR ALOFT COULD TRIGGER THUNDERSTORMS AS WELL...BUT IT WILL
LIKELY TAKE SOME DAYTIME HEATING TO GET THEM GOING SINCE JET AND
FRONTAL DYNAMICS ARE WEAK. COLD AIR ALOFT AND A SECONDARY FEATURE
ROTATING AROUND THE UPPER TROUGH WILL MOVE THROUGH SUN AND SUN
EVENING. THIS WILL KEEP A CHANCE OF CONVECTIVE SHOWERS INTO SUN
NIGHT BEFORE THE UPPER FLOW TURNS MORE NORTHERLY.

SINCE THE MODELS ALL INDICATE A CUT-OFF UPPER LOW WILL FORM CLOSE
BY...SOME PRECIPITATION WILL REMAIN IN THE FORECAST...EVEN THOUGH
MOISTURE IS MARGINAL AND OFFSHORE SURFACE PRESSURE GRADIENTS
DEVELOP. THE BEST CHANCE FOR ANY FURTHER SIGNIFICANT PRECIPITATION
AFTER SUNDAY EVENING WILL BE IN THE MOUNTAINS AND HIGH DESERTS WHERE
UPSLOPE FLOW WILL BE THE DRIVING FORCE. MOISTURE AGAIN IS
QUESTIONABLE...BUT THE MODEL CROSS SECTIONS ALL SHOW ENOUGH TO KEEP
SKIES MOSTLY CLOUDY THERE. IT WILL BE QUITE COLD AS WELL...SO IF
PRECIPITATION IS SQUEEZED OUT...MUCH OF IT WOULD FALL AS SNOW.

IN TERMS OF WIND...SOME GUSTS OVER 50 MPH STILL LOOK POSSIBLE IN THE
MOUNTAINS AND DESERTS AS THE WEAK FRONT GETS CLOSER...SO THE WIND
ADVISORY WILL CONTINUE. AFTER SUN...THE TREND IS INCREASINGLY
OFFSHORE...WITH SOME GOOD SUPPORT BEING GENERATED ON THE BACK SIDE
OF THE CUT-OFF LOW. ONCE AGAIN... WIND ADVISORIES MAY BE NEEDED...
BUT CURRENT GUIDANCE DOES NOT SUPPORT HIGH WIND CRITERIA...PERHAPS
DUE TO THE LACK OF A GOOD THERMAL GRADIENT.

THE WEATHER IS LOOKING MIGHTY FINE BY MIDWEEK AND BEYOND AS THE
UPPER LOW WORKS FARTHER EAST AND A WEAK HIGH PRESSURE RIDGE BUILDS
IN FROM THE PACIFIC. LOOK FOR WARMER WEATHER WITH LIGHTER WINDS AND
FAIR SKIES INTO FRI. THE MODELS ARE HINTING AT STRONGER OFFSHORE
AGAIN BY NEXT WEEKEND.

&&

.AVIATION...
MULTILEVEL CLOUDS AHEAD OF COLD FRONT AS IT APPROACHES THE SOUTHERN
CALIFORNIA COAST. BASES OF CLOUD LAYER GENERALLY BETWEEN 2000 AND
3000 FEET WITH AREAS OF MVFR VIS IN LIGHT RAIN OR DRIZZLE. COLD
FRONT EXPECTED TO MAKE LANDFALL ABOUT 00Z-02Z IN ORANGE COUNTY AND A
COUPLE OF HOURS LATER IN SAN DIEGO COUNTY...SPREADING INLAND OVER
NIGHT. HEAVIEST RAIN EXPECTED TONIGHT. THUNDERSTORMS POSSIBLE
TONIGHT THROUGH SUNDAY. BASES AND VIS EXPECTED TO LOWER TO IFR
CONDITIONS IN HEAVY RAIN AND FOG TONIGHT. WINDS AT 5K FT...WEST
20-25 KT...THEN SOUTHWEST TO WEST 25-30 KT TONIGHT...DROPPING TO
10-15 KT SUN MORNING. WINDS AT 10K FT...SOUTHWEST TO WEST 35-45
KT...BECOMING 40-50 KT TONIGHT...DROPPING TO 15-25 KT SUN MORNING.

&&

.MARINE...
A LARGE NW SWELL WITH 14 SEC PERIOD WILL INCREASE THROUGH SUNDAY
THEN DECREASE RAPIDLY MONDAY. A STRONG COLD FRONT WILL MOVE INTO THE
COASTAL WATERS LATE THIS AFTERNOON OR EVENING. THUNDERSTORMS
POSSIBLE TONIGHT THROUGH SUNDAY ALONG WITH WATERSPOUTS. WINDS WILL
INCREASE THROUGH TONIGHT AS THE TROUGH DEEPENS OVER THE AREA AND THE
COLD FRONT MOVES THROUGH. THIS WILL GENERATE HAZARDOUS SEAS AND VERY
ROUGH CONDITIONS THROUGH THE WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

COLD PACIFIC STORM TO AFFECT SOUTHWESTERN CALIFORNIA OVER THE
WEEKEND...SEE LAXSPSSGX.

WIND ADVISORY...SEE LAXNPWSGX.

HIGH SURF ADVISORY...SEE LAXCFWSGX.

SMALL CRAFT ADVISORY...SEE LAXCWFSGX.

&&

PUBLIC...JAD
AVIATION/MARINE...ECC
Hazardous weather outlook, Dec 16, 6:00 PM PST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 PM PST SAT DEC 16 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-171200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 PM PST SAT DEC 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

A COLD PACIFIC STORM WILL BRING RAIN AND MOUNTAIN SNOW WITH THE
HEAVIEST PRECIPITATION EXPECTED THIS EVENING. SOME LOCALLY HEAVIER
SHOWERS WILL OCCUR THIS EVENING. ISOLATED THUNDERSTORMS COULD BRING
WATERSPOUTS OFF THE COAST. SHOWERS COULD LINGER SUNDAY INTO SUNDAY
NIGHT. DRIER...COLD OFFSHORE FLOW IS EXPECTED EARLY NEXT WEEK.

.DAY ONE... THROUGH TONIGHT.

SNOW ADVISORY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS...SEE LAXWSWSGX.

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
SOME LOCALLY HEAVIER SHOWERS MAY DEVELOP THIS EVENING...AND LOCAL
FLOODING OR DEBRIS FLOWS WILL BE POSSIBLE IN AND NEAR RECENT BURN
AREAS SUCH AS THE ESPERANZA NEAR BEAUMONT AND SAN JACINTO.

WIND ADVISORY FOR THE MOUNTAINS AND DESERTS UNTIL 9 PM TONIGHT...
SEE LAXNPWSGX.

HIGH SURF ADVISORY AND HIGH RIP CURRENT RISK FOR THE SAN DIEGO AND
ORANGE COUNTY COASTAL AREAS...SEE LAXCFWSGX AND LAXSRFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

HIGH SURF ADVISORY AND HIGH RIP CURRENT RISK FOR THE SAN DIEGO AND
ORANGE COUNTY COASTAL AREAS THROUGH MONDAY MORNING...SEE LAXCFWSGX
AND LAXSRFSGX.

SCATTERED SHOWERS WILL LINGER SUNDAY INTO SUNDAY NIGHT...AND
PRECIPITATION COULD BE LOCALLY AND BRIEFLY HEAVY. THE SHOWERY
NATURE OF THE RAINFALL WILL RESULT IN HIGHLY VARIABLE AMOUNTS.

MODERATE TO LOCALLY STRONG NORTHEAST WINDS ARE POSSIBLE MONDAY AND
TUESDAY...MAINLY THROUGH AND BELOW THE MOUNTAIN PASSES AND CANYONS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

LAVIS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 5:10 PM PSTFlash Flood WarningSGXSan Bernardino65 min
Dec 16, 5:38 PM PSTSnow AdvisorySGXRiverside, San Bernardino, San Diego17 hr
Dec 16, 6:51 PM PSTSpecial Marine WarningSGX54 min
Dec 16, 7:37 PM PSTSevere Thunderstorm WarningSGXSan Diego23 min
Dec 16, 7:46 PM PSTSpecial Marine WarningSGX45 min

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.